REDUCE TOXICITY ,GO GREEN!
|Posted on August 1, 2013 at 8:00 PM|
For many of us, medications are a daily fact of life. We take prescriptions for blood pressure, diabetes, and many other conditions. And let’s not forget those who take prescription medications to treat hair loss itself. While these medicines are often life-saving advances in the areas they treat, they can sometimes have side effects that affect our hair. Let’s take a look at some common complaints and the medications that are known to cause them.
Hair Loss is the most common complaint named when encountered as a side effect to medications. That’s not to say that it’s the most common side effect to medications, but rather that when a medication causes hair loss as a side effect, it tends to be a major impact on the individual and is listed as most troubling.
The most common form of hair loss caused by medications is called telogen effluvium. It refers to a diffuse shedding of the hairs over a large area of the head, and is generally the result of stress or some serious systemic shock that causes a percentage of the hair follicles to shift into the dormant phase and then be shed.
Medication types that are known to cause telogen effluvium are retinoids, beta blockers, calcium channel blockers, antidepressants, and NSAIDS (including ibuprofen). (Source: American Osteopathic College of Dermatology) Such an abruptly-occurring diffuse hair loss is often not noted until weeks and months after the event that caused the incident to take place. This can mean that the cause may be overlooked or confused, particularly if there are many things going on with an individual.
The good news is that telogen effluvium requires no treatment to correct. The loss of the hair is a result of new growth pushing the old hairs out of the follicle. So, given time, the new hairs will emerge and grow back to return the scalp hopefully to normal.
Anagen Effluvium is hair loss that occurs during the growth phase of the hair’s growing cycle. It prevents the matrix cells in the follicles from dividing normally and producing new hairs. Anagen Effluvium typically occurs within a few days or weeks of taking a medication and is commonly caused by drugs used in chemotherapy treatments. As with many other reactions, the level of hair loss and the severity of the anagen effluvium is related to the strength of dosage and specific drugs taken and your sensitivity to said medications.
Specific Medication Types Thought to Cause Hair Loss:
• Acne medications containing vitamin A (retinoids)
• Antibiotics and antifungal drugs
• Birth control pills
• Anticlotting drugs
• Cholesterol-lowering drugs
• Drugs that suppress the immune system
• Drugs that treat breast cancer
• Epilepsy drugs (anticonvulsant)
• High blood pressure medications (anti-hypertensives), such as beta-blockers, ACE inhibitors, and diuretics
• Hormone replacement therapy
• Mood stabilizers
• Nonsteroidal anti-inflammatory drugs (NSAIDs)
• Parkinson's disease drugs
• Thyroid medications
• Weight loss drugs
The following Chemotherapy Medications tend to cause hair loss:
Hair Growth as a Side Effect of Medication
While it’s not a common side effect of many medications, many women who are pregnant and taking pre-natal vitamins find that they have improved strength, growth and condition of their hair. This is known to come as a combination of both the benefit of the vitamin therapy as well as the increased growth hormones in a woman’s system as she “grows” her baby. Some women have been known to continue with their pre-natal vitamins in order to retain some of the benefit after childbirth and all the time.
Side Effects of Hair Growth Medications
While most of our discussion has been on the topic of medications whose side effects relate to hair loss (or growth), there has been recent studies that pertain to side effects caused by popular medications used to treat hair loss in men.
In a review of the existing drug studies on the drugs Dutasteride (brand name Avodart) and Finasteride (brand names Proscar and Propecia), the medications have been linked to a decrease in sexual desire (libido) and in cases, even erectile dysfunction. The concern increases as a small percentage of these cases showed persisting symptoms even after the drugs were no longer taken. A professor of biochemistry and urology at Boston University School of Medicine stated that almost everyone who takes these drugs experiences some of these side effects, and some are more dramatically affected than others.
Since these drugs work by blocking androgen (the specifically male hormone) in the body, the side effects seem inevitable: Men need androgen for erectile function, libido, ejaculation, and just for a sense of well-being.